Medical Emergencies Associated with Psychotropic Medications
Summary: These guidelines are for the assessment and management of life-threatening medical emergencies for which a definite etiological association between psychotropics and medical emergencies is established. These conditions may include those that occur in relation to medication prescribed at normal doses, such as acute dystonias, akathisia, neuroleptic malignant syndrome, serotonin syndrome, and anticholinergic syndrome. The assessment and management of these conditions is discussed. Psychotropic toxicities and overdoses, including Lithium toxicity, valproate and carbamazepine toxicity, antipsychotic overdose, antidepressant overdose, and benzodiazepine toxicity and poisoning are discussed. For each condition, the characteristic features and risk factors are described, before outlining the clinical approach and management strategies to be used. Differential diagnoses and the role of both specific and general management strategies are the focus of this guideline.
Authors: Sandeep Grover, Siddharth Sarkar, Ajit Avasthi
Year of Publication: March-2022
Citation: Grover S, Sarkar S, Avasthi A. Clinical Practice Guidelines for Management of Medical Emergencies Associated with Psychotropic Medications. Indian Journal of Psychiatry. 2022;64(Suppl 2):S236.
IJP Article Link
The IPS Archive
All notices & announcement of the IPS are now archived for future reference and are availabe in a searchable format for registered members of the society.